Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 24, NWS Binghamton, NY

May 31, 2002Tioga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 31, 2002, 1:55 PM EDT for Tioga County, New York. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2002, 1:55 PM EDT (17:55 UTC)
Expired
May 31, 2002, 2:30 PM EDT
In force
35 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Tioga County, NY

The radar

The Binghamton radar (KBGM), 33 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:07 PM EDTHail 0.75Owego, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS51 KBGM 311755
SVRBGM
NYC107-311830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN CENTRAL NEW YORK.

* UNTIL 230 PM EDT.

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BARTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OWEGO AT 205 PM EDT.
  APALACHIN AT 210 PM EDT.
  TIOGA TERRACE AT 215 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BINGHAMTON.

LAT...LON 4213 7653 4195 7651 4201 7606 4217 7613

$$
NICOSIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:50 AM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 31, 8:50 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
850 AM EDT FRI MAY 31 2002

SENT A QUICK UPDATE TO ADJUST TIMING OF PRECIPITATION FOR WEST AND
CENTRAL ZONES. PRE-FRONTAL LINE OF SHOWERS AND THUNDERSTORMS MOVING
QUICKLY EAST AND WILL ENTER WEST ZONES IN NEXT HOUR OR SO.

.BGM...NONE.

JML

In the hours before

Special weather statement, May 31, 11:30 AM EDT, 2 hours 25 minutes before
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-312115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
OVER PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

A COLD FRONT WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA THIS AFTERNOON AND EVENING. THE ATMOSPHERE ACROSS THE
REGION REMAINS MOIST AND UNSTABLE.  THUNDERSTORMS WILL CONTINUE TO
DEVELOP ALONG AND AHEAD OF THE APPROACHING FRONT.  THE STORMS ARE
EXPECTED TO INCREASE IN COVERAGE AND INTENSITY DURING THE AFTERNOON
AND EVENTUALLY ORGANIZE INTO A LINE AS THE FRONT PASSES. THE PRIMARY
SEVERE WEATHER THREAT WILL BE FROM THUNDERSTORM DOWNBURST WINDS.
SOME AREAS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA REMAIN
SATURATED FROM THE HEAVY RAINFALL THAT OCCURRED ACROSS THE AREA
SINCE MONDAY.  THE STORMS THAT MOVE ACROSS THE AREA THIS AFTERNOON
AND EVENING HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...SO
FLASH FLOODING IS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 31, 1:15 PM EDT, 40 minutes before
NYZ045-046-311815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
115 PM EDT FRI MAY 31 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR CINCINNATUS....OR ABOUT 3
MILES NORTHWEST OF MC DONOUGH....MOVING EAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...NORWICH AND PRESTON AT 130
PM...SOUTH NEW BERLIN AND HOLMESVILLE AT 145 PM...LAURENS AND MORRIS
AT 200 PM...PORTLANDVILLE AND MT VISION AT 215 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

NICOSIA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:54 AM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga51 min
May 31, 12:16 PM EDTSevere Thunderstorm WarningBGMMadison44 min
May 31, 12:39 PM EDTSevere Thunderstorm WarningBGMOneida36 min
May 31, 12:54 PM EDTSevere Thunderstorm WarningBGMCortland51 min
May 31, 2:14 PM EDTSevere Thunderstorm WarningBGMBroome46 min
May 31, 2:25 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego50 min
May 31, 2:59 PM EDTSevere Thunderstorm WarningBGMDelaware61 min
May 31, 3:21 PM EDTSevere Thunderstorm WarningBGMSullivan54 min
May 31, 3:25 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga65 min
May 31, 3:28 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga47 min
May 31, 3:37 PM EDTTornado WarningBGMBroome, Tioga38 min
May 31, 3:53 PM EDTTornado WarningBGMSullivan37 min
May 31, 4:11 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware, Tioga64 min
May 31, 4:28 PM EDTSevere Thunderstorm WarningBGMOtsego62 min
May 31, 4:31 PM EDTSevere Thunderstorm WarningBGMDelaware59 min
May 31, 4:57 PM EDTTornado WarningBGMDelaware, Sullivan33 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.